Alert archive / Missouri / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Springfield, MO

January 18, 201512 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this red flag warning at Jan 18, 2015, 1:12 PM CST for 12 counties in Missouri; Bourbon County, Cherokee County, Crawford County, Kansas. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2015, 1:12 PM CST (19:12 UTC)
Expired
Jan 18, 2015, 6:00 PM CST
In force
5 hr
Issued by
NWS Springfield, MO

Counties Bourbon County, KS, Cherokee County, KS, Crawford County, KS, Barry County, MO, Barton County, MO, Cedar County, MO, Christian County, MO, Dade County, MO, Greene County, MO, Jasper County, MO, Lawrence County, MO, McDonald County, MO, Newton County, MO, Polk County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 63 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.2 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-01-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-01-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2523 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
278 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

882 
WWUS83 KSGF 181912
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
112 PM CST SUN JAN 18 2015

...RED FLAG WARNING THIS AFTERNOON...

KSZ073-097-101-MOZ066-077>079-088>090-093>095-101-102-190000-
/O.NEW.KSGF.FW.W.0001.150118T1912Z-150119T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-CEDAR-POLK-JASPER-DADE-
GREENE-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-
112 PM CST SUN JAN 18 2015

...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR 
LOW HUMIDITY AND STRONG SOUTHWEST WINDS ...

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A RED FLAG
WARNING WHICH IS IN EFFECT UNTIL 6 PM CST THIS EVENING.

* AFFECTED AREA...IN KANSAS...FIRE WEATHER ZONE 073 BOURBON... 
  FIRE WEATHER ZONE 097 CRAWFORD AND FIRE WEATHER ZONE 101 
  CHEROKEE. IN MISSOURI...FIRE WEATHER ZONE 066 VERNON...FIRE 
  WEATHER ZONE 077 BARTON...FIRE WEATHER ZONE 078 CEDAR...FIRE 
  WEATHER ZONE 079 POLK...FIRE WEATHER ZONE 088 JASPER...FIRE 
  WEATHER ZONE 089 DADE...FIRE WEATHER ZONE 090 GREENE...FIRE 
  WEATHER ZONE 093 NEWTON...FIRE WEATHER ZONE 094 LAWRENCE...
  FIRE WEATHER ZONE 095 CHRISTIAN...FIRE WEATHER ZONE 101 
  MCDONALD AND FIRE WEATHER ZONE 102 BARRY.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 30 MPH. WINDS
  EXPECTED TO DIMINISH BY EARLY EVENING. 

* TIMING...THIS AFTERNOON

* RELATIVE HUMIDITY...AS LOW AS 15 TO 20 PERCENT.

* TEMPERATURES...UNSEASONABLY WARM. LOWER AND MIDDLE 60S. 

* IMPACTS...RAPID FIRE SPREAD AND GROWTH WILL OCCUR WITH ANY
  OUTDOOR FIRES. OUTDOOR BURNS WILL BE VERY DIFFICULT TO CONTROL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES CAN
CONTRIBUTE TO EXTREME FIRE BEHAVIOR.

&&

$$
1 follow-up statement
831 
WWUS83 KSGF 182348
RFWSGF

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPRINGFIELD MO
548 PM CST SUN JAN 18 2015


KSZ073-097-101-MOZ066-077>079-088>090-093>095-101-102-190100-
/O.EXP.KSGF.FW.W.0001.000000T0000Z-150119T0000Z/
BOURBON-CRAWFORD-CHEROKEE-VERNON-BARTON-CEDAR-POLK-JASPER-DADE-
GREENE-NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-
548 PM CST SUN JAN 18 2015

...RED FLAG WARNING WILL EXPIRE AT 6 PM CST THIS EVENING...

WINDS HAVE DIMINISHED EARLY THIS EVENING ACROSS THE WARNED AREA
AND RELATIVE HUMIDITY VALUES WILL GRADUALLY CONTINUE TO INCREASE
THROUGHOUT THE EVENING. CONDITIONS ARE NO LONGER REACHING RED FLAG
CRITERIA AND THE WARNING WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this red flag warning went out at Jan 18, 11:48 AM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jan 18, 11:48 AM CST, 1 hour 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1148 AM CST Sun Jan 18 2015

.UPDATE...
Issued at 1137 AM CST SUN JAN 18 2015

Fire Wx: Forecast looks on track. Maintained enhanced wording
concerning fire spread and expanded the special wx statement (sps)
into a few central MO counties where uncontrolled burning is
historically locally more common. A Red Flag Warning was
considered for two tiers of the far western cwfa, but stronger
winds will be relatively brief and somewhat marginal for a
warning. A short fuse issuance is still possible as conditions
warrant. Ongoing message in the hwo and sps look good. Do expect
wildfire activity to increase today where careless debris or ag
burning occurs regardless.

&&

.SHORT TERM...(Today and Tonight)
Issued at 216 AM CST SUN JAN 18 2015

The main weather concern for today will be the elevated fire
danger for grasslands today over southeast Kansas and southwestern
Missouri.

Winds will become gusty late morning through the afternoon with
some winds gusting up to 35 mph especially open areas west of
Highway 65. Felt like guidance was a little too low on
temperatures and bumped forecast highs a few degrees. Joplin's
record is 66 for today and may come close to the record. Most of
the area will warm into the lower and middle 60s.

.LONG TERM...(Monday through Saturday)
Issued at 216 AM CST SUN JAN 18 2015

Another mild day is in the forecast for Monday but not as warm as
today. A shortwave will kick through the Midwest on Tuesday and
bring a cold front through the area. Temperatures will be cooler
but still above average on Tuesday followed by some seasonable
weather for the middle of the week. There will be enough lift for
sprinkles or maybe a shower or two on Tuesday but moisture is
very limited.

High pressure will remain in control for the latter part of the
week with a northwest flow in the upper levels. A storm system
will miss the area to the south and move along the Gulf Coast
region leaving the Missouri Ozarks with seasonable temperatures and dry.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday Afternoon)
Issued at 1137 AM CST SUN JAN 18 2015

For the KSGF/KJLN/KBBG tafs: VFR. Gusty winds in the near term
will occur with a stronger pressure gradient as a weak trough to
the northwest approaches. Winds will die down quickly after 00z with
less mixing and a relaxing/weakening pressure gradient.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

UPDATE...DSA
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...DSA
Hazardous weather outlook, Jan 18, 3:43 AM CST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
343 AM CST SUN JAN 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-190945-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
343 AM CST SUN JAN 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED NON THUNDERSTORM WIND RISK.
  ELEVATED TO LOCALLY SIGNIFICANT FIRE WEATHER RISK.

DISCUSSION...

  THERE WILL BE AN ELEVATED FIRE WEATHER DANGER FOR AREAS ALONG
  AND WEST OF THE HIGHWAY 65 CORRIDOR. THERE WILL BE A LOCALLY
  SIGNIFICANT RISK FOR FIRE WEATHER DANGER FOR AREAS SOUTHWEST OF
  A LINE FROM PITTSBURG KANSAS TO CARTHAGE TO CASSVILLE. THIS AREA
  WILL HAVE THE GREATEST RISK FOR FASTER THAN NORMAL FIRE GROWTH
  AND SPREAD AMONG GRASSLAND AND LEAF LITTER. TRENDS WILL BE
  MONITORED LATER TODAY FOR POSSIBLE RED FLAG CONDITIONS.

  GUSTY SOUTHWEST WINDS WILL APPROACH 35 MPH OVER SOUTHEAST KANSAS
  AND WESTERN MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Special weather statement, Jan 18, 10:28 AM CST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 AM CST SUN JAN 18 2015

KSZ073-097-101-MOZ055-066>069-077>081-088>091-093>095-101>104-
190000-
BOURBON-CRAWFORD-CHEROKEE-BENTON-VERNON-ST. CLAIR-HICKORY-CAMDEN-
BARTON-CEDAR-POLK-DALLAS-LACLEDE-JASPER-DADE-GREENE-WEBSTER-
NEWTON-LAWRENCE-CHRISTIAN-MCDONALD-BARRY-STONE-TANEY-
INCLUDING THE CITIES OF...FORT SCOTT...PITTSBURG...
BAXTER SPRINGS...COLUMBUS...WARSAW...COLE CAMP...NEVADA...
APPLETON CITY...OSCEOLA...HERMITAGE...OSAGE BEACH...CAMDENTON...
LAMAR...EL DORADO SPRINGS...STOCKTON...BOLIVAR...BUFFALO...
LEBANON...JOPLIN...CARTHAGE...GREENFIELD...SPRINGFIELD...
MARSHFIELD...ROGERSVILLE...NEOSHO...AURORA...MOUNT VERNON...
NIXA...OZARK...ANDERSON...PINEVILLE...MONETT...CASSVILLE...
KIMBERLING CITY...GALENA...BRANSON...FORSYTH
1028 AM CST SUN JAN 18 2015

...ELEVATED FIRE WEATHER DANGER THIS AFTERNOON...

DRY WEATHER COMBINED WITH UNSEASONABLY MILD
TEMPERATURES...DRY DORMANT GRASS AND LEAF LITTER...AND
INCREASINGLY GUSTY WINDS WILL ALLOW FOR THE ELEVATED POTENTIAL
OF RAPID FIRE GROWTH AND SPREAD THIS AFTERNOON.

THE STRONGEST WINDS WILL OCCUR IN SOUTHEAST KANSAS AND FAR
SOUTHWEST MISSOURI INCLUDING THE COUNTIES ALONG AND WEST OF
INTERSTATE 49...AND ALONG HIGHWAY 44 FROM JOPLIN TO SPRINGFIELD
WHERE WINDS WILL GUSTS TO AROUND 30 MPH THIS AFTERNOON.
HOWEVER...EVEN A MODERATE INCREASE IN WINDS ELSEWHERE WILL
INCREASE THE FIRE DANGER BECAUSE OF THE LOW HUMIDITY.

ALL WITH OUTSIDE BURNING INTEREST SHOULD BE PREPARED FOR AN
INCREASE IN WINDS. THE POTENTIAL FOR OUTDOOR FIRE SPREAD AND
GROWTH WILL INCREASE. TAKE MEASURES TO ENSURE ANY CONTROLLED BURNS
DO NOT QUICKLY BECOME OUT OF CONTROL. BY EARLY EVENING...WEAKER
WINDS COMBINED WITH AN INCREASE IN RELATIVE HUMIDITY WILL LESSEN
THE THREAT FOR QUICK FIRE GROWTH AND SPREAD.

DSA

Nearby

Red Flag Warnings in Missouri, 2015Red Flag Warnings in Kansas, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.